Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Lake Charles, LA

May 13, 2004Jasper County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 13, 2004, 1:46 PM CDT for Jasper County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 1:46 PM CDT (18:46 UTC)
Expired
May 13, 2004, 2:45 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jasper County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS54 KLCH 131846
SVRLCH
TXC241-131945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
144 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 245 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE         
  LOCATED ALONG A LINE FROM TOWN BLUFF TO KOUNTZE MOVING             
  SOUTHEAST AT 30 MPH.

* THIS STORM WILL BE NEAR...
  KIRBYVILLE...JASPER BY 150 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3107 9421 3064 9404 3040 9408 3038 9391
          3093 9386 3112 9394

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:18 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 13, 9:18 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
918 AM CDT THU MAY 13 2004

.DISCUSSION...OTHER THAN TORNADO WATCH IN EFFECT FOR PORTIONS OF SE
TEXAS...NOT PLANNING ON ANY UPDATES AT THIS TIME. BEST INSTABILITY
CONTINUES TO BE IN SE TX...IN LA THE ATMOSPHERE HAS BEEN SOMEWHAT
WORKED OVER AND PROBABLY WONT BE PRIMED UNTIL THE AFTERNOON.  15

&&

.PREVIOUS DISCUSSION...AN UPPER AIR DISTURBANCE OUT OF SOUTH
TEXAS WILL BE MOVING THROUGH THE FORECAST AREA TODAY. SINCE THE
ATMOSPHERE AND THE GROUND IS ALREADY SATURATED FROM EXCESSIVE
RAINFALL RECENTLY...A FLOOD WATCH HAS BEEN ISSUED FOR TODAY. MORE
DISTURBANCES MOVING OUT OF AN UPPER LEVEL TROF OVER THE WESTERN
STATES WILL LIKELY GIVE US A REPEAT RAIN EVENT ON FRIDAY. A FRONTAL
SYSTEM SAGGING TO THE COAST ON SATURDAY WILL PROVIDE A FOCUS FOR
EVEN MORE RAIN AND THUNDERSTORMS. HIGH PRESSURE BUILDING FROM THE
EAST WILL END THIS WET AND STORMY PATTERN ON SUNDAY.

&&

.DISCUSSION...WENT A BIT LOWER ON TEMPS TODAY FROM THE EXPECTED
RAINFALL WHICH SHOULD DRAG DOWN SOME RAIN COOLED AIR. PWS EXCEED 1.5
INCHES WITH K-INDICES OVER 30 AND MEAN RHS EXCEEDING 70%. DEW POINT
LINE (ISODROSOTHERM) OF 75F FROM LCH TO CLL THIS MORNING...VERY
IMPRESSIVE MOISTURE. ONCOMING NEGATIVELY TILTED SHORTWAVE COMING OUT
OF S TEXAS IS A BIT SLOWER ON RUC THAN MESOETA...HOWEVER IR
SATELLITE EXTRAPOLATION HAS THIS FEATURE INTO THE FORECAST AREA BY
MID-MORNING...NOT FAR OFF MESOETA MOVEMENT. WILL MENTION HEAVY
RAINFALL AND CANNOT RULE OUT PULSE SEVERE DUE TO THE NEG TILT TROF.
ADDITIONAL SHORTWAVE ENERGY WILL BOOST POPS TO LIKELY AGAIN ON
FRIDAY. SATURDAY GOING CATEGORICAL WITH ETA MOVEMENT OF FRONT TO THE
COAST WHERE IT WILL LINGER DURING THE DAY. THETA RIDGE AT H7 WILL
HELP ENHANCE PRECIP. RIDGE BUILDS IN FROM EAST AT SURFACE NEXT
WEEK...AND ALOFT ALONG THE SOUTHERN STATES WHICH SHOULD HELP KEEP
PRECIP BELOW CLIMO. THANX FOR THE COORD JAN...LIX...HGX.

MARINE...KEEPING WINDS JUST BELOW SCA CATEGORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BPT  79  73  82  66 /  60  30  60  30
LCH  79  71  79  66 /  60  40  70  40
LFT  81  69  81  67 /  70  40  70  40
AEX  78  69  77  63 /  70  40  70  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH...TODAY.
TX...FLOOD WATCH...TODAY...TORNADO WATCH FOR TYLER...JASPER..HARDIN
TIL 2 PM.

&&

11
Hazardous weather outlook, May 13, 5:29 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
141000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
529 AM CDT THU MAY 13 2004

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS
WILL BECOME LIKELY BY AFTERNOON. SOME OF THESE THUNDERSTORMS
COULD REACH SEVERE LEVELS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY
WITH THE HEAVIER AMOUNTS FROM THE INTERIOR OF SOUTHEAST TEXAS TO
CENTRAL AND SOUTH CENTRAL LOUISIANA. SINCE 6 TO 12 INCHES OF RAIN
HAD FALLEN OVER MUCH OF THE AREA SINCE LATE TUESDAY...THIS COULD BE
A WIDESPREAD FLOODING EVENT. MANY RIVERS ARE IN FLOOD FROM THE
PREVIOUS RAINFALL. SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING IN
THE COLLEGE STATION AREA UPSTREAM FROM OUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY ON FRIDAY WITH ANOTHER
1 TO 2 INCHES OF RAIN OVER THE AREA. THE FLOOD WATCH COULD BE
EXTENDED OUT TO SATURDAY WHEN A COLD FRONT IS EXPECTED TO MOVE
INTO THE COASTAL AREA...PRODUCING 1 TO 3 INCHES OF ADDITIONAL
RAIN. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON TODAY THROUGH SATURDAY TO PASS ALONG POSSIBLE
FLOODING INFORMATION.

SWEENEY

In the hours before

Special weather statement, May 13, 11:18 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
140200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
1118 AM CDT THU MAY 13 2004

...THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THROUGH THE WEEKEND...

A SERIES OF DISTURBANCES WILL MOVE NORTHEAST ACROSS THE AREA AS AN
UPPER LEVEL TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY EAST.
THE DEEP MOIST AIRMASS WILL CONTINUE TO BE ENHANCED BY SOUTHERLY LOW
LEVEL WINDS. IN ADDITION...A SURFACE FRONT WILL SAG TO THE SOUTH AND
STALL ACROSS SOUTHERN LOUISIANA BY SATURDAY. THESE FEATURES WILL
COMBINE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND. DUE TO THE DEEP MOISTURE...LOCALLY HEAVY RAINFALL AND
FLOODING IS POSSIBLE.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA EARLY NEXT WEEK...
BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:32 PM CDTTornado WarningLCHTyler28 min
May 13, 2:28 PM CDTSevere Thunderstorm WarningLCHNewton62 min
May 13, 2:32 PM CDTTornado WarningLCHJasper28 min
May 13, 2:36 PM CDTSevere Thunderstorm WarningLCHOrange54 min
May 13, 3:23 PM CDTSevere Thunderstorm WarningLCHJefferson52 min
May 13, 4:15 PM CDTFlash Flood WarningLCHJefferson, Orange4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.